A 43-year-old female patient with known Graves Disease presents to the clinic with complaints of nervousness racing heartbeat anxiety increased perspiration heat intolerance hyperactivity and severe palpitations
A 43-year-old female patient with known Graves’ Disease presents to the clinic with complaints of nervousness, racing heartbeat, anxiety, increased perspiration, heat intolerance, hyperactivity and severe palpitations. She states she had been given a prescription for propylthiouracil, an antithyroid medication but she did not fill the prescription as she claims she lost it. She had been given the option of thyroidectomy which she declined. She also notes that she is having trouble with her vision and often has blurry eyes. She states that her eyes seem “to bug out of her face”. She has had recurrent outs of nausea and vomiting. She was recently hospitalized for pneumonia. Physical exam is significant for obvious exophthalmos and pretibial myxedema. Vital signs are temp 101.2˚F, HR 138 and irregular, BP 160/60 mmHg. Respirations 24. Electrocardiogram revealed atrial fibrillation with rapid ventricular response. The APRN recognizes the patient is experiencing symptoms of thyrotoxic crisis, also called thyroid storm. The patient was immediately transported to a hospital for critical care management.
How did the patient develop thyroid storm? What were the patient factors that lead to the development of thyroid storm?